Background: Cefazolin is a first-generation cephalosporin commonly used for skin and soft tissue infections, abdominal and orthopedic surgery prophylaxis, and methicillin-sensitive staph aureus. Cephalosporins as a whole are known potential inducers of hemolytic anemia; however, mechanism of action is primarily autoimmune, and compared to other drugs, cefazolin is the least common.
Methods: A rare case report of cefazolin-induced hemolytic anemia "CIHA" and a systematic review of CIHA articles in English literature. Two authors performed review of publications and articles were selected based on inclusion and exclusion criteria. A systematic search of the literature yielded 768 entries with five case reports on cefazolin-induced hemolytic anemia.
Case presentation/results: An 80-year-old female with methicillin-sensitive Staphylococcus aureus "MSSA" endocarditis. The patient was started on intravenous "IV" cefazolin that that resulted in hemolytic anemia and eosinophilia. Switching to vancomycin improved hemoglobin level and resolved eosinophilia. Four cefazolin-induced hemolytic anemia case reports and one population-based article with a case reported were analyzed with respect to direct antiglobulin test "DAT" (also known as the direct Coombs test) results, prior penicillin sensitivity, and acute anemia causes exclusion.
Conclusions: CIHA is a rare cause of clinically significant anemia. The diagnosis of drug-induced anemia is one of exclusion. It is important to consider DAT results and prior penicillin sensitivity when evaluating a patient for cefazolin-induced hemolytic anemia. However, the frequency of cefazolin use and resultant anemia necessitates early recognition of hemolytic anemia and prompt discontinuation of cefazolin, especially with long-term use.
Keywords: Adverse drug reaction; Cefazolin; Cefazolin allergy; Eosinophilia; Hemolysis; Hemolytic anemia.
© 2021. The Author(s).